Pennsylvania, 2019

Flash Flooding in Pennsylvania, May 29, 2019

May 29, 2019 · NWS PHI · 8 events in 3 counties and zones

Strong to severe thunderstorms brought heavy rain to parts of eastern Pennsylvania, and to parts of northern and central New Jersey during the late afternoon and evening hours of May 29. Rainfall totals of 1 to 2 inches fell in a short amount of time, with some locally higher amounts reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong to severe thunderstorms brought heavy rain to parts of eastern Pennsylvania, and to parts of northern and central New Jersey during the late afternoon and evening hours of May 29. Rainfall totals of 1 to 2 inches fell in a short amount of time, with some locally higher amounts reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 29, 2:35 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, May 29, 2:35 PM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
335 PM EDT Wed May 29 2019

.SYNOPSIS...
Multiple waves of low pressure will move along a nearby frontal
boundary through Thursday, bringing additional shower and
thunderstorm chances. A cold front should move through from the west
by Thursday night, with fair weather following for Friday. Another
cold front will move through this weekend. High pressure should
build in for early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Another active evening as showers and thunderstorms will be
moving across the area through the afternoon and into the
evening hours. The frontal boundary that was across northern New
Jersey this morning has continued to slowly push southwestward
through the day as the cooler more dense air behind it has won
the battle. As the front continues to slowly drift westward, it
could limit the severe/tornado threat behind it, it's a question
of how far southwest it moves. This was the reason the Tornado
Watch was left out of northern and eastern New Jersey.
Nevertheless, CAPE values have built to 2,000-3,000 J/kg in the
warm sector, and a short wave/vorticity impulse is moving across
central Pennsylvania this afternoon. Showers and thunderstorms
continue to develop and move toward our area ahead of the
surface low moving along the quasi- stationary boundary and the
short wave aloft. With 40-50+ knots of shear due to 50-60 knots
of mid-level flow, some of these storms are becoming severe.
Large hail and damaging winds are the main threat, especially as
the main squall line moves into our area later this afternoon
and into the evening. There still remains a threat for isolated
tornadoes as well.

Flash Flood Watch continues due to the heavy rain threat with
PW values between 1.5-2.0 inches. One thing that may help is if
storms have a fast enough storm motion due to the westerly flow
aloft. However, anywhere storms begin to train and move over the
same areas, flash flooding will become possible since 1 hour
flash flood guidance is around 1.0-1.5 inches in the Flash
Flood Watch areas.

As the low continues to move eastward along the boundary, it is
expected to push the boundary southward across the area this
evening. Once this front moves to our south by midnight,
shower/thunderstorm activity is expected to push to our south.
With the amount of low level moisture from the rainfall this
afternoon/evening, there could be some patchy fog, especially
where winds go light and variable.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
The front that pushes to our south Wednesday night will begin
lifting back northward on Thursday ahead of yet another low
pressure system that will be moving along the boundary coming in
from our west. Showers and thunderstorms are expected to
develop and increase in coverage from west to east as a couple
of short wave/vorticity impulses move into the area. PW values
approach 1.5-1.75 inches during the afternoon and evening hours
on Thursday as these showers and thunderstorms move across the
area. So there will be a potential for heavy rain again for
Thursday afternoon and Thursday evening. The concern Thursday
will be the flow becomes more southwest aloft, which may lead to
a better chance of training storms. The severe threat looks
less that the last couple of days, however, not gone all
together. CAPE values build to 500-1000 J/kg in the warm sector
as the boundary drifts northward, and with 40-50 knots in the
mid levels, shear will be 40-50 knots. This could lead to
another round of severe storms Thursday afternoon and evening.

The low pressure will finally pull the cold front across the
area overnight Thursday, which will end all precipitation
chances. Dry weather will continue into Friday and Friday night
as weak high pressure begins to build into the area from the
west.

&&

.LONG TERM /Saturday THROUGH WEDNESDAY/...
Long term forecast was updated using the latest national
blended guidance and adjusted slightly for consistency. No
significant changes were made to the previously issued forecast.

As we head into the weekend and early next week, the upper air
pattern over the CONUS becomes dramatically different than what we
have seen the past couple of weeks. A closed H5 low looks to park
itself over Ontario, held in place and pushed slowly southward by
blocking over Greenland. This will lead to troughing over the East,
a big change from the Southeast ridge which had become a fixture of
our pattern. This is a pattern that favors cooler air, and we should
see that manifest by late in the weekend and early next week. In
terms of precipitation, we will have to watch a couple of shortwaves
rotating around the upper low. Guidance is struggling to time these,
but as they move through we will see shower and storm chances. In
addition, we will need to keep an eye on southern stream energy over
the weekend, with some potential for cyclogenesis near the
Carolinas. Should that occur, it is possible moisture from that
system could become involved in our weather. Finally, we will also
have to watch the position of the upper low itself. Should it wobble
far enough south, the cool air aloft would favor additional
instability showers early next week, though the overall trend should
be drier with time. So all in all, while it is difficult to time out
individual features, the trends should be cooler weather than we've
seen, and continued opportunities for occasional showers and storms,
though perhaps more in the way of dry weather by early next week.

Favoring a mainly dry and seasonably warm day on Saturday given
southerly flow ahead of an approaching front. However, the
shower/storm risk will increase late day and evening at least in the
western zones as the first shortwave rotates around the base of the
upper low. Another shortwave should follow by Sunday, which may have
a more widespread chance for showers and storms. Too early to gauge
the potential for strong storms; it will probably depend mainly on
the timing of the disturbances, though if nothing else the gradual
cooling trend should help lower the overall severe weather risk.
Monday and Tuesday should be the coolest days as the upper low makes
its closest approach to us. Given the time of year, "cool" will
still mean highs mainly into the low to mid 70s. With high pressure
trying to build in from the west, these days should be mostly dry.
However, as mentioned, if the upper low moves closer to over the top
of us, we could see more in the way of cloudiness and afternoon
showers.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This afternoon-this evening...Mainly VFR outside of showers and
thunderstorms through the afternoon hours. Sub-VFR conditions
in SHRA/TSRA late this afternoon. Damaging wind gusts possible
if severe storms pass over a given terminal. Otherwise, SW winds
around 10 kt with occasional gusts to 20 kt.

Tonight...VFR ceilings expected overnight once showers and
thunderstorms end across the area. Light patchy fog may develop
with MVFR VSBY restrictions. Winds may become light and variable
for most locations overnight. Any direction will be mostly from
the northwest.

OUTLOOK...

Thursday-Thursday night...Generally VFR, except lower conditions
possible with showers and thunderstorms Thursday afternoon and
night. Southwest winds may gust 15-20 knots during the day Thursday,
then become northwest overnight.

Friday-Friday night...Generally VFR. Northwest may gust 15-20 knots
early in the day.

Saturday-Saturday night... Generally VFR Saturday with a southwest
wind developing at 5 to 10 kt. Slight chance of a shower or
thunderstorm late afternoon or overnight.

Sunday-Sunday night... Scattered showers and tstms possible
with associated restrictions. Light westerly winds.

Monday...Generally VFR conditions expected.

&&

.MARINE...
Conditions expected to remain below advisory conditions through
Friday might. However, there will be showers and thunderstorms
through this evening, and again Thursday afternoon/evening.
There is the potential for wind gusts in excess of 34 kt,
possibly in excess of 50 kt in the strongest thunderstorms,
large hail, and frequent lightning.

OUTLOOK...

Saturday-Sunday...Winds and seas are expected to remain below
SCA criteria for the weekend. Scattered showers and
thunderstorms are possible especially Sunday.

Rip Currents...

There is a low risk for the formation of dangerous rip currents
today.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 2 AM EDT Thursday for PAZ054-055-
     060>062-070-071-101>106.
NJ...Flash Flood Watch until 2 AM EDT Thursday for NJZ001-007>010-
     012>020-026-027.
DE...Flash Flood Watch until 2 AM EDT Thursday for DEZ001.
MD...None.
MARINE...None.

&&

Synopsis...O'Brien
Near Term...Robertson
Short Term...Robertson
Long Term...O'Brien/Staarmann
Aviation...Robertson/MPS/O'Brien
Marine...Robertson/MPS/O'Brien
Hazardous weather outlook, May 29, 3:07 PM EST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
407 PM EDT Wed May 29 2019

DEZ001-NJZ007-009-015>019-027-PAZ054-055-060>062-070-071-101>106-
302015-
New Castle-Warren-Hunterdon-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Southeastern Burlington-Carbon-Monroe-Berks-
Lehigh-Northampton-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
407 PM EDT Wed May 29 2019

...TORNADO WATCH 292 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another round of heavy rain is possible Thursday afternoon into
Thursday evening which could lead to additional flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-003-MDZ012-015-019-020-302015-
Kent-Inland Sussex-Kent MD-Queen Annes-Talbot-Caroline-
407 PM EDT Wed May 29 2019

This Hazardous Weather Outlook is for central Delaware, southern
Delaware and northeast Maryland.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are possible this afternoon and
evening resulting in damaging winds, large hail, and perhaps an
isolated tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another round of heavy rain is possible Thursday afternoon into
Thursday evening which could lead to additional flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ001-008-010-012-013-020-302015-
Sussex-Morris-Somerset-Middlesex-Western Monmouth-Ocean-
407 PM EDT Wed May 29 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Strong to severe thunderstorms are possible this afternoon and
evening resulting in damaging winds, large hail, and perhaps an
isolated tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another round of heavy rain is possible Thursday afternoon into
Thursday evening which could lead to additional flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MDZ008-NJZ021>023-302015-
Cecil-Cumberland-Atlantic-Cape May-
407 PM EDT Wed May 29 2019

...TORNADO WATCH 292 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Maryland and
southern New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another round of heavy rain is possible Thursday afternoon into
Thursday evening which could lead to additional flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-026-302015-
Eastern Monmouth-Coastal Ocean-
407 PM EDT Wed May 29 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Strong to severe thunderstorms are possible this afternoon and
evening resulting in damaging winds, large hail, and perhaps an
isolated tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another round of heavy rain is possible Thursday afternoon into
Thursday evening which could lead to additional flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ024-025-302015-
Atlantic Coastal Cape May-Coastal Atlantic-
407 PM EDT Wed May 29 2019

...TORNADO WATCH 292 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another round of heavy rain is possible Thursday afternoon into
Thursday evening which could lead to additional flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-302015-
Delaware Beaches-
407 PM EDT Wed May 29 2019

This Hazardous Weather Outlook is for southern Delaware.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are possible this afternoon and
evening resulting in damaging winds, large hail, and perhaps an
isolated tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another round of heavy rain is possible Thursday afternoon into
Thursday evening which could lead to additional flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ450-451-455-302015-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
407 PM EDT Wed May 29 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Strong thunderstorms are possible this evening resulting in wind
gusts in excess of 50 kts and large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-452>454-302015-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
407 PM EDT Wed May 29 2019

...TORNADO WATCH 292 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, May 29, 4:19 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
519 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             TELFORD                 40.32N 75.33W
05/29/2019  M0.75 INCH       MONTGOMERY         PA   TRAINED SPOTTER

&&
Local storm report, May 29, 4:22 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
522 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     FLOOD            HACKETTSTOWN            40.85N 74.83W
05/29/2019                   WARREN             NJ   TRAINED SPOTTER

            WATER COVERING A FEW ROADS IN HACKETTSTOWN.

&&

SFJ
Local storm report, May 29, 4:25 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
525 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     FLOOD            HACKETTSTOWN            40.85N 74.83W
05/29/2019                   WARREN             NJ   TRAINED SPOTTER

            WATER COVERING A FEW ROADS IN HACKETTSTOWN.

0515 PM     HAIL             2 S FREEHOLD TWP        40.21N 74.29W
05/29/2019  E1.00 INCH       MONMOUTH           NJ   PUBLIC

0515 PM     HAIL             TELFORD                 40.32N 75.33W
05/29/2019  M0.75 INCH       MONTGOMERY         PA   TRAINED SPOTTER

0456 PM     TSTM WND GST     1 N GREEN LANE          40.35N 75.47W
05/29/2019  E55 MPH          MONTGOMERY         PA   TRAINED SPOTTER

0456 PM     HAIL             GREEN LANE              40.34N 75.47W
05/29/2019  E1.00 INCH       MONTGOMERY         PA   PUBLIC

0450 PM     HAIL             BOYERTOWN               40.33N 75.64W
05/29/2019  E0.25 INCH       BERKS              PA   TRAINED SPOTTER

0446 PM     HAIL             1 SE YARDVILLE          40.17N 74.65W
05/29/2019  E0.88 INCH       MERCER             NJ   TRAINED SPOTTER

0442 PM     HAIL             YARDVILLE               40.18N 74.67W
05/29/2019  E1.25 INCH       MERCER             NJ   PUBLIC

0424 PM     HAIL             HOPEWELL                40.39N 74.76W
05/29/2019  E0.70 INCH       MERCER             NJ   TRAINED SPOTTER

0423 PM     HAIL             READING REGIONAL AIRPOR 40.37N 75.96W
05/29/2019  E0.25 INCH       BERKS              PA   TRAINED SPOTTER

0420 PM     HAIL             EAST AMWELL             40.48N 74.79W
05/29/2019  M1.50 INCH       HUNTERDON          NJ   TRAINED SPOTTER

0420 PM     HAIL             HOPEWELL                40.39N 74.76W
05/29/2019  E1.00 INCH       MERCER             NJ   PUBLIC

0403 PM     TSTM WND GST     EFFORT                  40.94N 75.44W
05/29/2019  E60 MPH          MONROE             PA   TRAINED SPOTTER

0403 PM     HAIL             EFFORT                  40.94N 75.44W
05/29/2019  E0.88 INCH       MONROE             PA   TRAINED SPOTTER

0355 PM     HAIL             QUAKERTOWN              40.44N 75.34W
05/29/2019  M1.50 INCH       BUCKS              PA   PUBLIC

0335 PM     HAIL             LANSFORD                40.83N 75.88W
05/29/2019  M0.50 INCH       CARBON             PA   TRAINED SPOTTER

0326 PM     HAIL             5 SW PLEASANT VALLEY    40.47N 75.36W
05/29/2019  M2.00 INCH       BUCKS              PA   TRAINED SPOTTER

            HAIL FELL FOR APPROX 10 MINUTES. WIDESPREAD
            QUARTER TO HALF DOLLAR SIZED HAIL WITH 2
            INCH HAIL INCLUDED.

0320 PM     HAIL             QUAKERTOWN              40.44N 75.34W
05/29/2019  M1.00 INCH       BUCKS              PA   PUBLIC

0315 PM     HAIL             EMMAUS                  40.54N 75.49W
05/29/2019  E1.50 INCH       LEHIGH             PA   TRAINED SPOTTER

0308 PM     HAIL             MACUNGIE                40.52N 75.56W
05/29/2019  M1.75 INCH       LEHIGH             PA   TRAINED SPOTTER

0306 PM     HAIL             TREXLERTOWN             40.55N 75.60W
05/29/2019  M0.75 INCH       LEHIGH             PA   TRAINED SPOTTER

0305 PM     HAIL             TREXLERTOWN             40.55N 75.60W
05/29/2019  M0.25 INCH       LEHIGH             PA   TRAINED SPOTTER

0300 PM     HAIL             BREINIGSVILLE           40.54N 75.63W
05/29/2019  M1.00 INCH       LEHIGH             PA   TRAINED SPOTTER

0300 PM     HAIL             EMMAUS                  40.53N 75.49W
05/29/2019  M1.25 INCH       LEHIGH             PA   TRAINED SPOTTER

0252 PM     HAIL             KUTZTOWN                40.52N 75.78W
05/29/2019  M0.75 INCH       BERKS              PA   PUBLIC

0250 PM     HAIL             MERTZTOWN               40.51N 75.67W
05/29/2019  M2.00 INCH       BERKS              PA   TRAINED SPOTTER

            HAIL UP TO 2 INCHES REPORTED IN MERTZTOWN.

&&
Local storm report, May 29, 4:30 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
530 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     PERKIOMENVILLE          40.33N 75.48W
05/29/2019                   MONTGOMERY         PA   TRAINED SPOTTER

            SEVERAL TREES AND POWER LINES DOWN. TIME
            ESTIMATED FROM RADAR.

&&

SFJ
Local storm report, May 29, 4:35 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
535 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     DOYLESTOWN              40.31N 75.13W
05/29/2019                   BUCKS              PA   PUBLIC

            TREES AND POWER LINES REPORTED DOWN.

&&

JEO
Special weather statement, May 29, 4:45 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
545 PM EDT Wed May 29 2019

NJZ001-007>010-PAZ062-105-292215-
Morris-Hunterdon-Sussex-Somerset-Warren-Upper Bucks-Northampton-
545 PM EDT Wed May 29 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MORRIS...HUNTERDON...
CENTRAL SUSSEX...WARREN...NORTHWESTERN SOMERSET...NORTH CENTRAL BUCKS
AND SOUTHEASTERN NORTHAMPTON COUNTIES...

At 545 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Warwick to near Bloomsbury. Movement was
east at 40 mph.

Wind gusts up to 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Easton, Morristown, Newton, Bethlehem, Bridgewater, Dover, Madison,
Hopatcong, Forks, Florham Park, East Hanover, Lincoln Park, Kinnelon,
Hackettstown, Boonton, Wilson, Butler, Wharton, Washington and
Rockaway.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4120 7437 4110 7449 4104 7450 4105 7445
      4102 7443 4100 7430 4097 7428 4092 7429
      4090 7427 4091 7433 4086 7432 4078 7437
      4048 7480 4047 7508 4060 7535 4128 7453
TIME...MOT...LOC 2145Z 282DEG 36KT 4123 7435 4062 7510

SFJ

The radar

The Philadelphia radar (KDIX), 136 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Berks

When
May 29, 4:45 PM EST to 6:45 PM EST
Where
Berks County, 0.63 mi SW of Reading to 0.67 mi SSW of Reading
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.343, -75.927

A water rescue took place near the intersection of Church Street and Woodward Street in Reading.

Flash Flood, Berks

When
May 29, 4:50 PM EST to 6:45 PM EST
Where
Berks County, 1.5 mi ENE of Oley to 1.34 mi WNW of Manatawny
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.391, -75.755

A water rescue took place at the intersection of Bertolet Mill Road and Snyder Road in Oley Township.

Flash Flood, Montgomery

When
May 29, 5:00 PM EST to 7:00 PM EST
Where
Montgomery County, 0.54 mi NNW of Woxall to 1.56 mi E of Green Lane
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.328, -75.452

Several roads were impassable due to flash flooding in Sumneytown (Marlborough Township).

Flash Flood, Bucks

When
May 29, 5:20 PM EST to 7:30 PM EST
Where
Bucks County, 0.64 mi NW of Churchville to 0.28 mi SSE of Trevose
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.186, -75.079

Widespread roadway flooding in Warminster Township, Upper Southampton Township and Lower Southampton Township. Many roads became impassable due to the flash flooding.

Flash Flood, Bucks

When
May 29, 5:35 PM EST to 7:05 PM EST
Where
Bucks County, 1.31 mi SE of Keelersville to 0.87 mi SE of Keelersville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.409, -75.230

Minor flooding occurred along the East Branch of the Perkiomen Creek at and in the vicinity of the Dublin river gauge.

Flash Flood, Bucks

When
May 29, 5:45 PM EST to 8:15 PM EST
Where
Bucks County, 1.36 mi NW of Cornwells Hgts to 0.64 mi NNW of Langhorne Manor
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.096, -74.945

Several water rescues took place in Bensalem Township, Bristol Township and Middletown Township.

Flash Flood, Bucks

When
May 29, 6:20 PM EST to 8:20 PM EST
Where
Bucks County, 0.7 mi NE of Rushland to 0.46 mi S of Penns Park
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.256, -75.019

Moderate flooding occurred along the Neshaminy Creek at and in the vicinity of the Penns Park river gauge.

Flash Flood, Bucks

When
May 29, 7:30 PM EST to 8:15 PM EST
Where
Bucks County, 1.24 mi WNW of Levittown to 1.17 mi WSW of Levittown
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
40.157, -74.892

The local fire department pulled a male teenager out of the flood swollen Mill Creek in Middletown Township. The individual was kayaking with another male teenage when he fell out of the kayak. The victim was pulled from the creek but later died at Children's Hospital in Philadelphia. A law enforcement official indicated that the creek's high and fast moving water likely contributed to the victims death.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Bucks2019-05-2915MaleBoatingDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816600, 816601, 816593, 816596, 816598, 816591, 816599, 816590.